Your experiences with Seroquel withdrawal
December 7, 2013 10:15 AM   Subscribe

I do have a call in to my clinic's emergency on-call dr and my therapist and have talked to 2 pharmacists but wanted to get other people's experiences w/this. While I am diagnosed with severe mental illness (Bipolar II, GAD, PTSD, ADD, sleep disorder) and I take a lot of medications for it (Viibryd 40 mg, Abilify 10 mg, Clonazepam 2-4 mg, Adderall 35 mg), I've been on Seroquel 100 mg just for sleep for at least a year now. That is the only reason it was prescribed to me, and I'd tried Ambien, Trazodone, and Sonata as well for sleep with no luck. I was able to start falling asleep w/o the Seroquel last week so decided to see if I could go off it. I asked my doctor Tuesday and she said it was fine but not to be afraid to take it if I couldn't sleep. She didn't mention anything about withdrawal, but I have been feeling awful every day since with no energy, no appetite. (More info in extended area.)

I am good for maybe an hour or two of any activity and then am exhausted. The pharmacist advised taking 50 mg of the Seroquel again last night. Oddly enough, I couldn't sleep and my anxiety was awful. I was hoping today would be better with some Seroquel back in my system, but no luck.

Has anyone here had experiences withdrawing from Seroquel? What helped? What didn't? I feel like I'll be feeling crappy whether I take it or not, and that's an awful place to be.

Also, since my ability to self-care is so limited right now due to not having energy, at what point do I go in-patient? Not necessarily to a full-blown hospital, but we have some good facilities here that are more crisis intervention type things where I'd still have some freedom.
posted by mermaidcafe to Health & Fitness (5 answers total) 1 user marked this as a favorite
 
I don't know anything about Seroquel, but as someone with chronic sleep problems, I wonder if you're not getting an actual restful night of sleep now, and one day back on it might not be enough?

Many sleep disorders keep you from getting a restorative sleep, and you can be completely unaware of it. I have restless leg movement with severe periodic limb movement that really messes up my ability to sleep. I also have alpha intrusions, probably from chronic pain. Sleep apnea is another common problem. In both cases, you think you're sleeping, but you never reach the deep, restorative state of sleep. The alpha intrusions also kicked my ass in terms of being unable to have restorative sleep.

I'm on a cocktail of meds for sleep, all which do different things - one to help me fall asleep, two to deal with the dancing legs. Mind you, I had no idea that the legs were a problem until a sleep study. They were small twitches, but enough to cause microarousals, which I had no idea were happening because it didn't wake me up ENOUGH. Just enough to pull me out of a deep sleep.

You also might just have a significant enough sleep deficit that you haven't caught up on.

Wikipedia does list a host of withdrawal symptoms from Seroquel, including insomnia. Also, it looks like the 100mg range is high for sleep only use. Might explain why you're having withdrawal issues.
posted by [insert clever name here] at 10:43 AM on December 7, 2013


I missed that you DIDN'T sleep last night, sorry about that. My own meds make me a bit of an airhead sometimes. I personally would say one night after a change in any direction with most drugs relating to sleep and/or mental health isn't a long enough period to evaluate anything.

Sorry you're struggling with this. It's shitty, but I'd give it a few more days. I'd also think the best course of action would be to go back to 100mg, and taper off next time, but I'm not a doctor, just someone who's had to take and stop a lot of medications.
posted by [insert clever name here] at 10:47 AM on December 7, 2013 [1 favorite]


Keep talking to your doctor and your pharmacist. They are going to have the most accurate information.

I was given Seroquel to sleep for years. I started at 400mg which quite a bit more than you are on. I have pretty serious PTSD. I think we did a 100mg drop the first time, a 50mg drop the second and 25mg from then on. I would have panic attacks and generalized anxiety. I think I experienced more PTSD symptoms in general. We did a 25mg drop once every 4-6 weeks. So it took me about a year to fully get off the medication. I was moved to another sleep med first, and then I eventually got off that one. That transition was much much easier.
posted by AlexiaSky at 1:37 PM on December 7, 2013


I also have the bipolar/ADD/anxiety trio--my sympathies. I went off 400mg Seroquel a few years ago, and, frankly, the withdrawal was pretty rough. I don't usually have withdrawal symptoms at all, so it took me a few days to realise what was happening, but I spent probably between ten days two weeks feeling wiped out, restless, dizzy, anxious, and vaguely flu-like.

Unfortunately, the only thing that really helped was time and rest. I'd expect to be taking near the high end of your clonazepam dose for the next few days. Sleep when you can right now, but I wouldn't worry too much if it's a lot less than usual. It wasn't until I went off if it that I realized just how sedating Seroquel is and, oddly, how much it masked my feelings of sleepiness. Going off left me both unable to sleep and feeling exhausted, but that started to fade after about a week. It was probably several weeks before I felt like I was back to normal, though, and normal sleep, even then, was still not as satisfying as Seroquel sleep, if that makes sense.

There really wasn't much that made me feel better when I did this, but if my experience is anything go by, you're probably halfway through worst already. If you can continue to stick it out, I probably would.

That said, Seroquel is one of those drugs that you're really meant taper off of. If you really want to try gong of it and this is too much, talk your doctor--they can help you taper off, probably dropping 75, then 37.5, iirc. (I didn't taper, just took half pills for a few days and then it entirely.) Don't feel like you have to go off this time or you'll be on it forever. Cold turkey is really hard, and it's ok to start taking again, then tell you that you want help trying go off.

Inpatient has never been an option for me, so I'm afraid I have no advice there. Do contact someone, though, you start feeling overwhelmed, or start have unusually high levels of panic that won't abate. I hope that you start to feel better soon.
posted by MeghanC at 1:40 PM on December 7, 2013


Agreeing with the suggestion that tapering more slowly may be helpful. When I weaned off a 100 mg dosage, the same as yours, it was by about 25mg/month. May doctor may have been way overcautious, but it also meant that I had no withdrawal side effects.

(Side note: Try to pay attention to your non sleep-related symptoms, too. It took me several nights of sleepless pain to discover that without also taking seroquel, the medication I took for headaches started to have the opposite effect. Instead of helping me sleep and alleviating the pain, it had no effect on the headache and kept me awake. YMMV.)
posted by casualinference at 6:08 AM on December 8, 2013


« Older Can I use my old PC as externa...   |  Will the bacterial properties ... Newer »

You are not logged in, either login or create an account to post comments